Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

January 24, 2021Borden County, Dawson County, Martin County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jan 24, 2021, 11:03 PM CST for Borden County, Dawson County, Martin County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2021, 11:03 PM CST (05:03 UTC)
Expired
Jan 24, 2021, 11:45 PM CST
In force
42 min
Issued by
NWS Midland/Odessa, TX

Counties Borden County, TX, Dawson County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS84 KMAF 250503
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1103 PM CST Sun Jan 24 2021
 
TXZ045>048-050>052-250545-
Martin TX-Dawson TX-Scurry TX-Andrews TX-Howard TX-Gaines TX-
Borden TX-
1103 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ANDREWS...NORTHWESTERN
SCURRY...SOUTHEASTERN GAINES...BORDEN...NORTHWESTERN HOWARD...MARTIN
AND DAWSON COUNTIES UNTIL 1145 PM CST...

At 1101 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Welch to 9 miles north of
Goldsmith. Movement was east at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Andrews, Lamesa, Ackerly, Gail, Stanton, Fluvanna, Lenorah, Lamesa
Municipal Airport, Los Ybanez, Sparenberg, Tarzan, Patricia, Punkin
Center, Arvana, Hancock, Courtney, Tenmile, Knott, Vealmoor and
Stanton Municipal Aiport.

This includes Interstate 20 between mile markers 152 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 10119 3210 10179 3210 10269 3296 10202
      3297 10110
TIME...MOT...LOC 0501Z 264DEG 47KT 3292 10201 3212 10262 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jan 24, 5:27 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Jan 24, 5:27 PM CST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
527 PM CST Sun Jan 24 2021

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
TS could affect all TAF sites in the next 6 hours but the greatest
chance will be at HOB where a TEMPO group has been added. Will
amend any other sites as needed. Otherwise winds will be the
biggest factor the next 24 hours with gusty west winds expected
around 03-04Z, diminishing around 10Z, before increasing again
around 18Z.

&&

.PREV DISCUSSION... /issued 255 PM CST Sun Jan 24 2021/

DISCUSSION...

After a warm and muggy start to the morning, temperatures have
climbed into the 60s and 70s region-wide. We are beginning to see
weak showers develop behind a frontal boundary which is now draped
across the far NE Permian Basin. This front will come into play
later this evening when more robust convection can be expected. By
00Z a dryline will extend from the TX/NM state line swd into the W
Permian Basin and through the Lower Trans Pecos. Rich moisture
will remain in place to the E of said dryline. Meanwhile, a 500
hpa shrtwv trof will swing across AZ/NM along with an assocd speed
max approaching 80+ kts. Energy from this upper jet along with a
sfc Pacific front will aid in t-storm development INVOF the
dryline/stationary front intersection.

High-res models show the most likely location for CI over the NW
Permian Basin between 00Z-03Z tonight. Storms will quickly race off
to the the NE, but could back build along the stationary front.
Ample shear and increasing mid-level lapse rates will promote isold
strong to marginally severe t-storms with damaging winds/large hail
the main threats. The Pacific front will quickly progress into the
far E CWA by 05Z-06Z w/additional t-storm development possible ahead
of the front as it clears to the east. Winds will pick up across the
region overnight, especially in the Guadalupe Mountains and adjacent
plains where a High Wind Warning and Wind Advisory is in effect. A
windy and dry day is expected tomorrow with highs closer to normal.

Tuesday will be similar to Monday as another 500 hpa trof digs
across the Intermountain West. This trof will bring breezy
conditions to the western CWA and we will have to monitor the
potential for more high winds at GDP on Tuesday afternoon. The
passing upper trof will send a cold front through our region on
Wednesday with temperatures dipping slightly below normal. Thursday
should be cool as sfc high pressure builds in behind the front. Long
range models indicate another upper trof will move onto the West
Coast by Friday and swing across our region on Saturday. For now
this looks like mainly a windy system w/very little precipitation.
Temperatures should warm to above normal Friday-Sunday.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  61  34  59 /  60   0   0   0
Carlsbad                       37  56  33  52 /  20   0   0  10
Dryden                         47  69  41  68 /  10   0   0   0
Fort Stockton                  42  60  37  62 /  10   0   0   0
Guadalupe Pass                 30  47  31  42 /  20   0  10  10
Hobbs                          36  55  31  52 /  50   0   0   0
Marfa                          30  55  25  57 /   0   0   0   0
Midland Intl Airport           42  59  35  60 /  40   0   0   0
Odessa                         40  59  35  57 /  40   0   0   0
Wink                           38  59  31  58 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 5 AM MST Monday for Eddy County Plains.

     High Wind Warning until 4 PM MST Monday for Guadalupe Mountains
     of Eddy County.

TX...Wind Advisory until 6 AM CST Monday for Eastern Culberson County-
     Van Horn and Highway 54 Corridor.

     High Wind Warning until 4 PM MST Monday for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

99/99/10
Hazardous weather outlook, Jan 24, 3:01 PM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
301 PM CST Sun Jan 24 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-252115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
301 PM CST Sun Jan 24 2021 /201 PM MST Sun Jan 24 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong winds are expected to develop in the Guadalupe Mountains by
evening with gusts to around 65 mph. Gusty winds are also expected
in Eddy and Culberson Counties with gusts of 50-55 mph overnight. A
High Wind Warning and Wind Advisory are in effect.

Storms are expected across the parts of the Permian Basin tonight,
generally between 6 PM and 1 AM. Some storms could be severe with
large hail the main concern across the northwest through the
northeast Permian Basin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds are possible in the Guadalupe Mountains Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jan 24, 8:08 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
808 PM CST Sun Jan 24 2021

TXZ045-250245-
Gaines TX-
808 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEA AND WESTERN GAINES
COUNTIES UNTIL 845 PM CST...

At 808 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles east of Hobbs, moving northeast at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seagraves, Seagraves Airport, Paynes Corner and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3259 10289 3269 10307 3275 10307 3296 10296
      3296 10245
TIME...MOT...LOC 0208Z 218DEG 51KT 3273 10292

89
Special weather statement, Jan 24, 10:03 PM CST, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
1003 PM CST Sun Jan 24 2021

TXZ045-050-250430-
Andrews TX-Gaines TX-
1003 PM CST Sun Jan 24 2021

...SPECIAL WEATHER STATEMENT...

At 1002 PM CST, Doppler radar was tracking a strong thunderstorm 16
miles east of Eunice, moving northeast at 60 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Seminole, Seagraves, Gaines County Airport, Frankel City, Paynes
Corner, McKenzie Lake and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 10240 3272 10225 3228 10284 3239 10303
      3296 10280 3296 10259
TIME...MOT...LOC 0402Z 221DEG 52KT 3241 10288

89
Special weather statement, Jan 24, 10:07 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1007 PM CST Sun Jan 24 2021

TXZ048-250430-
Scurry TX-
1007 PM CST Sun Jan 24 2021

...SPECIAL WEATHER STATEMENT...

At 1007 PM CST, Doppler radar was tracking a strong thunderstorm near
Snyder, moving northeast at 50 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Snyder, Winston Field, Knapp and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3257 10094 3266 10118 3267 10117 3297 10099
      3296 10066 3280 10066
TIME...MOT...LOC 0407Z 213DEG 41KT 3268 10097

89
Special weather statement, Jan 24, 10:13 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 PM CST Sun Jan 24 2021

TXZ047-048-052-250445-
Scurry TX-Howard TX-Borden TX-
1013 PM CST Sun Jan 24 2021

...SPECIAL WEATHER STATEMENT...

At 1013 PM CST, Doppler radar was tracking a strong thunderstorm near
Luther, or 16 miles north of Big Spring, moving northeast at 65 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Snyder, Fluvanna, J B Thomas Reservoir, Luther, Vincent, Randalls
Corner, Winston Field and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 10071 3253 10111 3253 10117 3249 10117
      3235 10142 3248 10158 3297 10111 3297 10096
TIME...MOT...LOC 0413Z 224DEG 65KT 3248 10143

89
Special weather statement, Jan 24, 10:34 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1034 PM CST Sun Jan 24 2021

TXZ045-046-050-051-250500-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
1034 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR ANDREWS...EASTERN GAINES...
NORTHWESTERN MARTIN AND DAWSON COUNTIES UNTIL 1100 PM CST...

At 1034 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Seagraves Airport to 17 miles
west of Andrews. Movement was east at 55 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Andrews, Lamesa, Lamesa Municipal Airport, Welch, Los Ybanez, Loop,
Sparenberg, Florey, Patricia, Punkin Center, Arvana, Hancock,
McKenzie Lake, Tenmile, Key, Klondike and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3270 10171 3210 10228 3209 10298 3296 10239
      3296 10169
TIME...MOT...LOC 0434Z 262DEG 48KT 3296 10235 3224 10283

89
Special weather statement, Jan 24, 11:03 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1103 PM CST Sun Jan 24 2021

TXZ045>048-050>052-250545-
Martin TX-Dawson TX-Scurry TX-Andrews TX-Howard TX-Gaines TX-
Borden TX-
1103 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ANDREWS...NORTHWESTERN
SCURRY...SOUTHEASTERN GAINES...BORDEN...NORTHWESTERN HOWARD...MARTIN
AND DAWSON COUNTIES UNTIL 1145 PM CST...

At 1101 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Welch to 9 miles north of
Goldsmith. Movement was east at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Andrews, Lamesa, Ackerly, Gail, Stanton, Fluvanna, Lenorah, Lamesa
Municipal Airport, Los Ybanez, Sparenberg, Tarzan, Patricia, Punkin
Center, Arvana, Hancock, Courtney, Tenmile, Knott, Vealmoor and
Stanton Municipal Aiport.

This includes Interstate 20 between mile markers 152 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 10119 3210 10179 3210 10269 3296 10202
      3297 10110
TIME...MOT...LOC 0501Z 264DEG 47KT 3292 10201 3212 10262

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 8:08 PM CSTSpecial Weather StatementMAFGaines37 min
Jan 24, 10:03 PM CSTSpecial Weather StatementMAFGaines27 min
Jan 24, 10:07 PM CSTSpecial Weather StatementMAFScurry23 min
Jan 24, 10:13 PM CSTSpecial Weather StatementMAFScurry32 min
Jan 24, 10:34 PM CSTSpecial Weather StatementMAFAndrews, Dawson26 min
Jan 24, 10:55 PM CSTSevere Thunderstorm WarningMAFBorden, Dawson31 min
Jan 25, 2:43 AM CSTHigh Wind WatchMAFCulberson23 hr
Jan 24, 7:42 PM CSTSpecial Weather StatementMAFLea33 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.